South Carolina, 2013

Flash Flooding in South Carolina, August 14, 2013

August 14, 2013 · NWS CHS · 2 events in 1 county or zone

A cold front dropped into Southeast South Carolina from the north through the day. As the front became aligned across the Downtown Charleston area in the afternoon, numerous heavy rainfall producing thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front dropped into Southeast South Carolina from the north through the day. As the front became aligned across the Downtown Charleston area in the afternoon, numerous heavy rainfall producing thunderstorms developed. These thunderstorms trained across the area and caused extensive flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 12:27 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 14, 12:27 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT WED AUG 14 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION TODAY AND THEN STALL OUT THROUGH
THE UPCOMING WEEKEND AS HIGH PRESSURE PERSISTS TO THE NORTH. THIS
WILL RESULT IN A VERY ACTIVE PATTERN THROUGH THE WEEKEND WITH
SEVERAL ROUNDS OF HEAVY RAIN POSSIBLE. THE FRONT WILL EVENTUALLY
DISSIPATE EARLY NEXT WEEK...WITH HIGH PRESSURE RETURNING TO THE
REGION THEREAFTER.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS DEVELOPING MOSTLY AROUND THE CHARLESTON
TRI-COUNTY AREA THROUGH EARLY AFTERNOON ALONG THE WIND SHIFT. NEAR-
TERM CONCERN IS THE THREAT OF HEAVY RAINFALL OVER DOWNTOWN
CHARLESTON CONSIDERING THE APPROACH OF HIGH TIDE. OVERALL THE
PREVIOUS THINKING IS STILL VALID AND NO MAJOR CHANGES WERE MADE TO
THE PREVIOUS FORECAST.

AN ACTIVE WEATHER DAY ON TAP ACROSS THE REGION WITH WIDESPREAD
CONVECTIVE RAIN EXPECTED. AS OF 10 AM THE PRE-FRONTAL WIND SHIFT
HAS PUSHED SOUTH THROUGH THE SC MIDLANDS AND CSRA...BASICALLY ON
THE BORDER OF OUR FORECAST AREA. EXTENSIVE CLOUD COVER NEAR THIS
BOUNDARY IS LEADING TO SOME DIFFERENTIAL HEATING WITH TEMPERATURES
IN THE 70S TO THE NORTH AND 80S SOUTH. RADAR IS INDICATING
SCATTERED LIGHT TO MODERATE RAINFALL...MAINLY ACROSS E-C GEORGIA
EASTWARD ALONG THE FRONT TOWARD THE NORTHERN SC COAST. GIVEN THE
UNUSUALLY WET AIR MASS IN PLACE /INDICATED BY THE 2.27 PWAT ON THE
12Z CHS SOUNDING/...INCREASING UPPER DIVERGENCE ASSOCIATED WITH
THE UPPER JET ACROSS NEW ENGLAND...SOME MID-LEVEL SHORTWAVE
ENERGY AND THE SURFACE CONVERGENCE ALONG THE LOW-LEVEL BOUNDARY
AND DEVELOPING SEA BREEZE /MOSTLY ACROSS SOUTHEAST GEORGIA/...WE
EXPECT INCREASING RAIN COVERAGE THROUGH THIS AFTERNOON. THE MAIN
HAZARD TODAY WILL BE LOCALLY HEAVY RAINFALL WHICH COULD CAUSE SOME
FLASH FLOODING...PARTICULARLY WHERE CONVECTIVE CELLS TRAIN ACROSS
THE SAME AREAS. THIS MOST LIKELY WOULD OCCUR ALONG THE FRONT/WIND
SHIFT AND WHERE THIS BOUNDARY INTERSECTS THE SEA BREEZE. WITH HIGH
TIDE COMING EARLY-MID AFTERNOON THIS COULD LEAD TO A HIGHER FLASH
FLOOD THREAT NEAR THE COAST IF HEAVY RAINFALL DEVELOPS THERE.
GIVEN THE RECENT DRIER SPELL AND UNCERTAINTY IN WHERE THE HEAVIEST
RAINFALL WILL OCCUR...WE FEEL A FLASH FLOOD WATCH IS NOT WARRANTED
AT THIS TIME. WILL ALSO HAVE TO WATCH FOR THE POTENTIAL FOR
ISOLATED SEVERE STORMS WITH DAMAGING WINDS...ESPECIALLY ACROSS
SOUTHEAST GEORGIA WHERE DEEPER INSTABILITY AND DRIER AIR ALOFT WILL
BE CONDUCIVE TO STRONG DOWNDRAFTS. OVERALL...THE MAIN CHANGE TO
THE PREVIOUS FORECAST WAS TO INCREASE POPS SLIGHTLY AND LOWER
HIGHS SLIGHTLY...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS WHERE
CLOUD COVER IS THICKEST ALREADY.

TONIGHT...THE FRONT IS FORECAST TO SAG INTO AT LEAST INTO THE
UPPER HALF OF SE GEORGIA TONIGHT BEFORE STALLING LATE. MODELS ARE
SIMILAR IN THE LOW LEVEL DEPICTION OF A WEDGE PATTERN DEVELOPING
OVER N GEORGIA AND THE CAROLINAS BUT DIFFER WITH THE MESOSCALE IN
THIS COMPLEX DEEP LAYERED ENVIRONMENT. THERE IS A POTENTIAL FOR
WARM PROCESS HEAVY RAINS TONIGHT SOMEWHERE ACROSS THE REGION AS
MID LEVEL SHORT WAVE ENERGY RIDES OVER THE STALLED FRONT AND DEEP
MOISTURE MOVES VERY LITTLE. WE MAINTAINED LIKELY POPS ALL AREAS
TONIGHT AND LATER SHIFTS MAY NEED TO RAISE POPS MORE IN SOME AREAS
AND POSSIBLY EXTEND MENTIONS OF HEAVY RAIN. CONFIDENCE AT THIS
TIME IS NOT HIGH ENOUGH TO PLACE HEAVY RAINFALL MAXIMA IN THE
GRIDDED PRODUCTS TONIGHT. THERE WILL BE MUCH WEAKER INSTABILITY
FILLING N TO S OVER THE REGION...SUGGESTING RAINS WILL BE LOW
TOPPED AND THIS JIVES WITH THE INCREASING ISENTROPIC ASCENT PROGS
SEEN ON THE 300K SURFACE AFTER MIDNIGHT TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY THROUGH SATURDAY...THERE IS NO CHANGE TO THE PREVIOUS
FORECAST THINKING AND REASONING. ALOFT...THE REGION WILL BE UNDER
THE INFLUENCE OF A MEAN TROUGH IN THE MID/UPPER LEVELS WITH A CLOSED
LOW EVENTUALLY FORMING OVER THE MID MS VALLEY EARLY IN THE WEEKEND.
AT THE SURFACE...THE MUCH DISCUSSED COLD FRONT WILL START THE DAY ON
THURSDAY DRAPED ACROSS THE FORECAST AREA WITH A WEDGE OF HIGH
PRESSURE BUILDING IN BEHIND IT EAST OF THE APPALACHIANS. THERE WILL
BE PLENTIFUL DEEP MOISTURE IN PLACE WITH PWATS APPROACHING 2.4
INCHES AT TIMES. THERE WILL BE GOOD LOW LEVEL FORCING IN THE FORM OF
LOW LEVEL CONVERGENCE ALONG THE NEARBY FRONT AND PERIODS OF
ISENTROPIC LIFT. THIS COMBINED WITH SEVERAL SHORTWAVES PROGGED TO
MOVE THROUGH THE AREA WILL RESULT IN A VERY WET AND ACTIVE PERIOD TO
SAY THE LEAST. CREATING POP GRIDS TONIGHT WAS A BIT OF AN EXERCISE
IN FUTILITY AS THERE IS VERY LITTLE CONFIDENCE IN EXACTLY WHAT THE
RADAR AND POP SCHEME WILL EVENTUALLY LOOK LIKE AT ANY GIVEN TIME
PERIOD. SO...THE FORECAST FEATURES LIKELY POPS EVERYWHERE THROUGH
THE SATURDAY DESPITE THE FACT THAT THERE WILL ALMOST CERTAINLY BE
PERIODS OF CATEGORICAL POPS AS WELL AS LULLS IN PRECIP COVERAGE WITH
LITTLE TO NO MEASURABLE RAINFALL. GIVEN THE MOIST CONVECTIVE
ENVIRONMENT I HAVE MAINTAINED THE HEAVY RAINFALL MENTION...WITH
SUPPORT FROM WPC QPF FEATURING A MULTI-DAY PRECIP BULLSEYE STRIPE OF
4-5 INCHES ACROSS THE FORECAST AREA. TEMPS WILL BE CONSIDERABLY
COOLER THAN EARLIER THIS WEEK THANKS TO THE WIDESPREAD CLOUD COVER
AND ONGOING PRECIP. IN FACT...HIGHS WILL RUN 5 DEGREES OR MORE BELOW
NORMAL WITH THE POSSIBILITY FOR SOME AREAS ALONG THE MIDLANDS TO NOT
GET OUT OF THE UPPER 70S ON THURSDAY AS THE WEDGE BUILDS IN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIOD WILL START OFF WITH A HIGHLY AMPLIFIED PATTERN
IN PLACE ALOFT AS THE AREA WILL BE CAUGHT BETWEEN THE CLOSED LOW
OVER THE MIDWEST AND A RIDGE OVER THE ATLANTIC. THOUGH THE COLD
FRONT WILL HAVE LARGELY LOST ITS IDENTITY OVER THE AREA...THE
OVERALL PATTERN WILL BE ACTIVE WITH CONSIDERABLE DEEP MOISTURE IN
PLACE. WITH SHORTWAVES PASSING OVER THE AREA IN THE S/SW FLOW
ALOFT...HIGH POPS WILL CONTINUE SUNDAY AND INTO EARLY NEXT WEEK.
THERE ARE SOME INDICATIONS THAT THE ATLANTIC RIDGE AND ASSOCIATED
UPPER ANTICYCLONE WILL BUILD WESTWARD AND INTO THE AREA THROUGH THE
MIDDLE OF THE WEEK. AS THIS OCCURS...PRECIP CHANCES AND TEMPERATURES
WILL LIKELY TRANSITION TO SOMETHING MORE TYPICAL OF MID/LATE AUGUST.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
RATHER UNSETTLED PERIOD GIVEN THE STALLING COLD FRONT IN THE AREA.
NUMEROUS SHOWERS AND THUNDERSTORMS AROUND KCHS ARE EXPECTED TO
GRADUALLY SHIFT SOUTHWARD TOWARD KSAV THROUGH EARLY EVENING. RAIN
CHANCES SHOULD DIMINISH OVERNIGHT AND THEN GO BACK UP TOWARD THE
END OF THE TAF PERIOD. HEAVY RAINFALL IS POSSIBLE WITH ANY HEAVY
SHOWER/THUNDERSTORM. WILL LIKELY SEE AT LEAST MVFR CIGS DEVELOP
OVERNIGHT GIVEN THE ABUNDANT LOW- LEVEL MOISTURE.

EXTENDED AVIATION OUTLOOK...THERE IS A HIGH CHANCE FOR AT LEAST
PERIODIC WIDESPREAD FLIGHT RESTRICTIONS AS A COLD FRONT BECOMES
STATIONARY OVER THE REGION. OCCASIONAL SHOWERS AND THUNDERSTORMS
WILL ALSO OCCUR...WITH HEAVY RAIN AND GUSTY WINDS COMMON.

&&

.MARINE...
THE COLD FRONT IN A WEDGING FASHION WILL BISECT OUR WATERS BY LATER
TONIGHT. TODAY...STRONG OVERNIGHT SURGING FROM THE SW MOST WATERS
WILL EBB AS THE FRONTAL TROUGH NEARS. WINDS OVER SOUTH CAROLINA
WATERS EXPECTED TO SHIFT NE BY TONIGHT.

THE BIG CONCERN FOR MARINERS TODAY WILL BE THE POTENTIAL FOR STRONG
TSTMS PRODUCING LOCALIZED WINDS OVER 35 KT...FREQUENT LIGHTNING
STRIKES AND TORRENTIAL RAINS BRIEFLY PRODUCING LOW VSBYS. THE
WINDOW FOR THE BEST CHANCES OF STORMS WILL BE FROM MID AFTERNOON
INTO THIS EVENING.

THURSDAY THROUGH SUNDAY...A COLD FRONT WILL LAY ACROSS THE REGION ON
THURSDAY AND REMAIN NEARLY STATIONARY INTO THE WEEKEND. THE FRONT
WILL EVENTUALLY DISSIPATE AND RESULT IN A RATHER MODEST ONSHORE
FLOW. THE MAIN TIME PERIOD OF CONCERN IS THURSDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH IMMEDIATELY BEHIND THE FRONT. NE FLOW WILL
SURGE ACROSS MAINLY THE CHARLESTON COUNTY WATERS AND COULD APPROACH
SMALL CRAFT ADVISORY THRESHOLDS. AS THE HIGH WEAKENS AND
RETREATS...WINDS THEREAFTER WILL WEAKEN AND BE 15 KT OR LESS
THROUGH THE END OF THE WEEKEND. SEAS WILL INCREASE THURSDAY AS A
RESULT OF THE NE FLOW...REACHING UP TO 5 FT AROUND 20 NM OUT.
OTHERWISE SEAS WILL GENERALLY BE 2-3 FT THROUGH THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
THE PERIGEAN SPRING TIDES ARE EARLY NEXT WEEK AND IF WINDS ARE
NORTHEAST AT THAT TIME WE COULD BE DEALING WITH MINOR COASTAL
FLOODING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...RJB
MARINE...BSH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 14, 2:59 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
359 AM EDT WED AUG 14 2013

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-150800-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
359 AM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...A COLD FRONT WILL MOVE INTO THE AREA TODAY AND RESULT
IN NUMEROUS TO WIDESPREAD HEAVY RAINFALL PRODUCING SHOWERS AND THUNDERSTORMS.
LOCALLY EXCESSIVE RAINFALL AND FLASH FLOODING WILL BE POSSIBLE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN...A COLD FRONT WILL STALL ACROSS THE REGION ON
THURSDAY AND LINGER THROUGH THE UPCOMING WEEKEND. PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS TIME. LOCALLY
HEAVY RAINFALL AND FLASH FLOODING COULD OCCUR FROM THURSDAY INTO
THE WEEKEND...AND FLASH FLOOD WATCHES AND WARNINGS MAY EVENTUALLY
BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-150800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
359 AM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
August 14, 1:51 PM EST to 3:21 PM EST
Where
Charleston County, 0.32 mi SSW of Citadel to 0.24 mi S of Citadel
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.796, -79.953

Public safety officials are routing traffic off of Ashley Avenue due to flooding. Report relayed through social media.

Flash Flood, Charleston

When
August 14, 2:44 PM EST to 4:44 PM EST
Where
Charleston County, 0.92 mi ENE of Citadel to 0.87 mi SE of Maryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.803, -79.935

Numerous roads in Downtown Charleston closed or impassable due to flash flooding. Closed or impassable roads include America, Amherst to South, all of Market Street, Fifth and Fiall, Rutledge at Fishburne, Coming, Beaufain, the Crosstown, President, Ashley, Bennett, Calhoun from Bull to Smith, East Bay and Concord, Wentworth, South Tracy, and Church. Also, water was up to the bottom floor of several homes along Fishburne Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473209, 473210.